I know this has been discussed before. I can't find a thread I was reading that was started years ago but picked up again in June 2012. It seems to have the information I was looking for.
So sorry - but I'm raising the issue again. Have any women . . . oh wait, I have to grab my fan and open my window.
. . .
Ok, to pick that up again - have any women received advice from their liver docs on starting hormone replacement therapy after treatment (assuming you do not attain SVR).
I'm wondering if it's safe. Will it do more damage to my liver. My nurse doesn't have much experience in this area and is a bit non-committal when I ask.
And while I'm asking - have any women asked about taking testosterone?
Hmmm, when I brooched the subject with my Tx Doctor, she was totally against it, because she said it can cause heart-disease in women who are on it.
A year before that, I had been having terrible hot-flashes, and asked my Primary Care Physician about HRT, and she had also been strictly against it. She said that HRT was hard on the liver, but what she did was prescribe a cream called Estrace for me (estradiol vaginal cream)
This cream is inserted in, and helps with vaginal dryness, atrophy, and I thought it helped with the hot-flashes also, and boosted my sex-drive.
But for some reason, I always got asthma when I used it, although this
is a very rare side effect, and only happens with people who are already asthmatic.
But dont let them prescribe you the cream called "Premarin" which
my medical insurance would only approve at first, until I fought it. It didn't work at all, was irritating, and is taken from pregnant Mares (horses) These horses are kept in terrible conditions, and are subject to animal cruelty, so the Estrace is the way to go.
Also, loose leaf green tea helps with menopausal symptoms. So much
so, that in Asia, where women drink it thru-out the day, they dont even have the word "hot-flash" in their vocabulary. Green tea has estrogen in it, and balances out hormones, etc.
It has also been known to fight cancer, and there was one study done,
inwhich they used green tea with Heppers who were post-transplant, and it seemed to have some efficacy at slowing down the replication of the Hep C virus.
I got rid of my hot-flashes during my Treatment, but then they came
back post treatment.
I was having really bad flashes prior to treatment. During treatment they stopped completely for a while and then came back near the end of treatment. But they were not nearly as severe and they didn't happen as often. Now they are back in full.
I'll ask my nurse about Estrace cream. I just looked at their patient information sheet and it says women who have or had liver problems should not use it. I'll check anyway cause I'm kind of desperate.
Everything I have read seems to indicate that estrogen and also estrogen replacement therapy slow down the progression of fibrosis. I copied and pasted a few links here but just Google
Hepatitis C liver fibrosis estrogen replacement
and all sorts of sites will come up for one to read.
"Our results support experimental data and have important clinical implications for the management of postmenopausal women. These results suggest that HRT is safe and potentially beneficial with respect to liver fibrosis.
In conclusion, in our population of women with chronic hepatitis C, fibrosis progression was associated with known risk factors, particularly higher BMI and longer duration of infection. The menopause seems to have a negative role, accelerating fibrosis progression. Furthermore, a large number of menopausal women with HRT presented with mild fibrosis, suggesting a beneficial effect of HRT, particularly oestrogens. Currently, there is no evidence of deleterious hepatic effects associated with HRT among menopausal women with chronic hepatitis C. The benefits of HRT on liver fibrosis need to be confirmed in randomised trials with serial biopsies and balanced against other risks."
I was looking at the Eustrace patient guidelines and there's a use warning for women who have or who have had liver disease.
I have a friend who works in health who thinks that the supplement might not damage the liver. She suggested instead that liver's with impaired functioning might not be able to regulate and process hormones in a supplement as well as high functioning livers - leading to an excess of estrogen in someone's system.
I will continue my search and will post results here.
I do know that testosterone increases the libido, in both women and men.
Exercise increaes testosterone, and I have taken up jogging. I did notice an increae in my libido, after a week of jogging, and then taking a sauna afterwards~ I took a break, as I have The Flu, and once I stopped the intense exercising, I had the decrease in libido again, so I plan to start jogging again, as soon as I feel better. It will aslo tone and tighten, which makes me feel better about myself, which also helps out
I've been searching the net about a symptom I have and was wondering if it could be from Estrace cream. I have a tightness in my throat. My whole life this feeling has always happened to me when I was around cigarette smoke, but since I've been on Estrace cream, it's been pretty constant. My throat feels tight like it is slightly closing up, but I can still breathe pretty normally. I don't have asthma, but I understand you can develop it at any time in your life. Your post is the only one I have found that may be a similar symptom. If you see this post, would you mind posting exactly the feeling you get from Estrace? I would so appreciate it. I'm having a lot of anxiety over this. The Estrace helps the symptoms I'm taking it for, but if it is indeed causing this other symptom I don't know what I'll do. Thank you!
Have you heard of Vagifem? It's a non-systemic hormone that is just used vaginally, not a pill, or a systemic estrogen. For years after having a complete hysterectomy, I was on a gel, Estragel or something like that, where you rubbed the gel on your arm. I was told it was safer than an oral estrogen or shots or patches because it didn't have to pass as much drugs through the liver. Also, right after my hysterectomy (which I had at a very young age 30), I did use Testosterone for a VERY short period of time, prior to learning that I had Hep C. After that, I was taken off of it as it is hard on your liver. I was also told that plant based estrogens are safer than the things like Premarin. Now that I am a normal post menopausal age, about 3 yrs ago, my doctors stopped all systemic estrogens in order to simulate a normal menopausal age change of hormone levels. So, since then, (keep in mind I have no ovaries, uterus or cervix), all I've been on is the Vagifem. I do have to take supplemental Vit. D though, as I have osteopenia and I'm unable to get direct sunlight. For years, it was thought that it was better for me to stay on the Estrogen until I reached age 50, because of the early hysterectomy and because of the osteopenia. But, now it's a matter of risk versus benefit as far as breast cancer in 2 of my aunts on my mom's side and my paternal grandmother. Your doctors have to way the risks and benefits for each of you and your situation. Susan400
Yes, I have tried Vagifem tabs 10mg. I only tried them for 1 week, because my symptoms (urethral issues, frequency) came right back. I wish I could use it, but I don't think it's strong enough. I'm back on the Estrace vaginal cream (1 g three times a week). I'm 56 years old, no surgeries, no pregnancies, still have all my parts. Just trying to figure out if Estrace is causing the throat tightness and I'm also experiencing anxiety (but that could be from worrying about the throat tightness). Ugh! Aging is no fun! Also, I didn't realize this forum was for Hepatitis. I don't have it. Not sure if it's okay to post here. (This thread came up in my google search). Thank you for your reply. :-)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.